Alert archive / Illinois / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Paducah, KY

April 15, 1998Jackson County, Illinois

NWS Paducah, KY issued this flash flood warning at Apr 15, 1998, 9:38 PM CDT for Jackson County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1998, 9:38 PM CDT (02:38 UTC)
Expired
Apr 16, 1998, 12:00 AM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Jackson County, IL

The radar

The Paducah radar (KPAH), 96 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 160238
FFWPAH
ILC077-160500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
938 PM CDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN JACKSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 1200 AM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN NORTH AND WEST OF CARBONDALE
  AND MURPHYSBORO...MOVING EAST AT 35 MPH.

* DOPPLER RADAR ESTIMATES OVER 2 INCHES OF RAIN EARLY THIS EVENING.
  ANOTHER 1 TO 1 1/2 INCH IS POSSIBLE THROUGH MIDNIGHT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE AXCTION TO PROTECT THEM FROM HIGH WATER.

NOLES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 2:15 PM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, Apr 15, 2:15 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST WED APR 15 1998

STORMS BEGINNING TO REFIRE IN MISSOURI BOOTHEEL MOVING INTO SOUTHWEST
KENTUCKY SO THIS WILL BE QUICK. 17Z SURFACE CHART SHOWS LOW PRESSURE
OVER LOWER MICHIGAN WITH A COLD FRONT TRAILING SOUTH SOUTHWEST THROUGH
TERRE HAUTE TO PADUCAH TO SHREVEPORT. DEW POINTS DROPPING WEST OF THE
MISSISSIPPI.

MODELS BRING FRONT THROUGH THE ENTIRE FA BY 00Z. UNTIL THEN EVERYTHING
STILL IN PLACE FOR THUNDERSTORMS...SOME POSSIBLY SEVERE ACROSS WEST
KENTUCKY. ADAP SHOWS NEGATIVE LIS EAST OF THE LAND BETWEEN THE LAKES.
MODIFIED CAPES AT BNA THIS MORNING EXCEED 2400 J/KG WITH FORECASTED
HIGHS. THREAT MOVES EAST WITH FRONT WITH ONLY THE POSSIBILITY FOR
LINGERING SHOWERS THIS EVENING. LOW LEVEL MOISTURE ABUNDANT OVERNIGHT
FOR CLOUDS.

WITH THREAT FOR STORMS WITH VERY HEAVY RAINFALL...SUGGEST KEEPING FLASH
FLOOD WATCH FOR WEST KENTUCKY THROUGH THIS EVENING.

(SPC JUST CALLED AND LOOKING AT TOR WATCH FOR WEST KENTUCKY/SOUTHWEST
INDIANA)

ML

In the hours before

Local storm report, Apr 15, 6:53 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
653 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 PM    SWANWICK                  IL   1.75 INCH HAIL
04/15/98   PERRY                          REPORTED BY STATE POLICE
                                          ON WASHINGTON... PERRY AND
                                          RANDOLPH COUNTY LINES.
Local storm report, Apr 15, 7:52 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    CRAVAT                    IL   TORNADO
04/15/98   JEFFERSON                      TORNADO ON THE GROUND JUST
                                          NORTH OF CRAVAT
Local storm report, Apr 15, 8:06 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0756 PM    CRAVAT                    IL   TORNADO
04/15/98   JEFFERSON                      TREES AND POWER LINES
                                          KNOCKED DOWN NEAR CRAVAT
Local storm report, Apr 15, 8:12 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    CRAVAT                    IL   TORNADO
04/15/98   JEFFERSON                      DAMAGE TO RESIDENCE 1 MILE
                                          EAST OF US HWY 51 ON
                                          DIX/IRVINGTON ROAD...OR
                                          HWY 177
Local storm report, Apr 15, 9:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
918 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    PATTON                    MO   1.5 INCH HAIL
04/15/98   BOLLINGER                      EOC REPORTED AROUND AND
                                          SOUTHWEST OF PATTON.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:23 PM CDTTornado WarningPAHJefferson52 min
Apr 15, 8:34 PM CDTTornado WarningPAHJackson56 min
Apr 15, 9:30 PM CDTTornado WarningPAHJackson, Williamson45 min
Apr 15, 9:42 PM CDTTornado WarningPAHFranklin48 min
Apr 15, 10:02 PM CDTTornado WarningPAHJackson58 min
Apr 15, 10:02 PM CDTTornado WarningPAHJackson63 min
Apr 15, 10:20 PM CDTFlash Flood WarningPAHFranklin, Williamson3 hr
Apr 15, 10:51 PM CDTSevere Thunderstorm WarningPAHHamilton, White54 min
Apr 15, 11:10 PM CDTTornado WarningPAHFranklin50 min
Apr 15, 11:15 PM CDTFlash Flood WarningPAHEdwards, Wabash, White4 hr
Apr 15, 11:15 PM CDTFlash Flood WarningPAHHamilton4 hr
Apr 15, 11:30 PM CDTFlash Flood WarningPAHPerry3 hr
Apr 15, 11:46 PM CDTFlash Flood WarningPAHJackson3 hr
Apr 15, 11:55 PM CDTTornado WarningPAHUnion40 min
Apr 16, 1:14 AM CDTFlash Flood WarningPAHFranklin, Williamson4 hr

Nearby

Flash Flood Warnings in Illinois, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.